Alert archive / New York / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 47, NWS Binghamton, NY

August 26, 2001Yates County, New York

NWS Binghamton, NY issued this severe thunderstorm warning at Aug 26, 2001, 5:58 PM EDT for Yates County, New York. It was in force for 62 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 26, 2001, 5:58 PM EDT (21:58 UTC)
Expired
Aug 26, 2001, 7:00 PM EDT
In force
62 min
Issued by
NWS Binghamton, NY
Area
Whole counties

County Yates County, NY

The radar

The Binghamton radar (KBGM), 104 km from the middle of the area, began a volume at 22:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Buffalo Intl Airport, NY (KBUF), launched 12:00Z, 10.0 hours before the alert went out and 134 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Buffalo Intl Airport, NY at 12:00Z on 2001-08-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 10 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Buffalo Intl Airport, NY at 12:00Z on 2001-08-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 230 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
10 J/kg
Mixed-layer CIN
-166 J/kg
Mixed-layer LCL
1105 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
230 m²/s²
0-3 km storm-relative helicity
210 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

960 
WUUS51 KBGM 262201
SVRBGM
NYC123-262300-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BINGHAMTON NY
558 PM EDT SUN AUG 26 2001

THE NATIONAL WEATHER SERVICE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  YATES COUNTY IN CENTRAL NEW YORK.

* UNTIL 700 PM EDT.

* AT 557 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
  A SEVERE THUNDERSTORM OVER SOUTHERN ONTARIO COUNTY ...MOVING EAST  
  AT 35 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  VINE VALLEY AROUND 610 PM EDT.
  MIDDLESEX AROUND 615 PM EDT.
  POTTER AROUND 620 PM EDT.

THIS IS A DANGEROUS STORM. STAY INDOORS AWAY FROM WINDOWS.

$$

MJ/RB

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Binghamton, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 26, 3:12 PM EDT, 2 hours 46 minutes earlier.

Area forecast discussion, Aug 26, 3:12 PM EDT, 2 hours 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BINGHAMTON NY
312 PM EDT SUN AUG 26 2001

AT 3PM A COLD FRONT EXTENDED FROM SOUTHEAST ONTARIO INTO NW OHIO
WITH CONVECTION FIRING ALONG/AHEAD OF IT. A LINE OF SHOWERS THAT
MOVED THROUGH WRN NY EARLIER HAS DISSIPATED FOR THE MOST PART...
ALTHOUGH RADAR SHOWS A WEAK SHOWER MOVING THROUGH NRN SENECA
COUNTY. MODEL DATA INDICATES ONLY WEAK INSTABILITY OVERNIGHT...MAINLY
OVER WRN ZONES...WITH CAPES OF 500 OR LESS. THIS LOOKS REASONABLE
BASED ON THE WARM MID-LEVEL TEMPS...SO WILL ONLY MENTION THE
POSSIBILITY OF A TSTORM. WILL KEEP LIKELY POPS ACROSS NW AND CENTRAL
ZONES TONIGHT AS THE FRONT/SHORTWAVE TROUGH MOVE THROUGH. THE UPPER
TROUGH WILL WILL BE WEAKENING WITH TIME...SO THE CHANCE POPS IN SE
ZONES FROM PREVIOUS PACKAGE LOOKS GOOD.

MONDAY..FRONT WILL BE THROUGH MOST OF THE AREA BY NOON...BUT WILL BE
SLOWING DOWN AS THE FRONT BECOMES ALMOST ALIGNED WITH THE UPPER-
LEVEL FLOW. WILL LEAVE CHC OF MORNING SHOWERS IN CENTRAL ZONES...
AND IN SE ZONES ALL DAY.

MONDAY NIGHT..SKIES WILL CLEAR OUT AS DRIER AIR WORKS IN. THE NEXT
COLD FRONT WILL APPROACH WRN NY LATE...BUT PRECIP SHOULD REMAIN
WEST OF OUR AREA.

TUESDAY..A STRONGER COLD FRONT/UPPER-TROUGH WILL MOVE THROUGH...AND
WILL GENERATE SCT SHOWERS AND TSTORMS.

EXTENDED (TUE NIGHT-SUN)..COLD AIR MOVES IN BEHIND THE FRONT TUES
NIGHT-WED. TEMPS WARM UP THU AND FRI AHEAD OF THE NEXT COLD FRONT
WHICH SHOULD AFFECT OUR AREA FRIDAY INTO SATURDAY. TEMPS LOOK TO BE
CHILLY NEXT WEEKEND AS WE ENTER METEOROLOGICAL FALL.

WORK ZONES OUT. ZONES BY 330 PM.

.BGM...NONE.

VAN AUSDALL

Nearby

Severe Thunderstorm Warnings in New York, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.